Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 22, 2017, 5:05 PM CDT for Pierce County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 22, 2017, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
863
WWUS83 KMPX 222205
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT SAT JUL 22 2017
WIZ024-025-222230-
Pierce-Dunn-
505 PM CDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES...
At 505 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Elmwood to near Diamond Bluff. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Ellsworth, Elmwood, Plum City, Bay City, El Paso and Esdaile.
LAT...LON 4473 9194 4468 9209 4468 9213 4466 9214
4457 9242 4470 9267 4486 9231
TIME...MOT...LOC 2205Z 297DEG 19KT 4479 9215 4467 9254
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:43 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 22, 3:43 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 343 PM CDT Sat Jul 22 2017 .SHORT TERM...(This evening through Sunday) Issued at 340 PM CDT Sat Jul 22 2017 Storms are beginning to develop along a convergent line where the best instability exists in west central Wisconsin. This area is also prime for isolated severe storms as wind shear values are modest with instability parameters in the 2000-3000 J/kg range. This area is likely the only place where a concentration of storms will develop through the early evening. Based on the current trend of mid-level winds and general movement of the storms, locations from the southern Twin Cities metro area, east toward Eau Claire will have the best chance of storms through 6 pm. After 6 pm, most of the activity should drift into southeast Minnesota, and toward La Crosse. After this evenings storms, cooler air and much lower dew points will push southward across the Upper Midwest. This will be in the wake of the upper storm system which is currently north of the international border. There is enough moisture and instability Sunday afternoon to generate a few showers in east central Minnesota, and west central Wisconsin as moisture begins to wrap around the upper low as it moves southeast across the Great Lakes. Temperatures tomorrow will be 10 to 15 degrees cooler than today, plus dew points will fall back into the 50s and 60s. .LONG TERM...(Sunday night through Saturday) Issued at 330 PM CDT Sat Jul 22 2017 The main concern in the long term period is Tuesday and Tuesday Night when severe weather could be possible along and ahead of an incoming cold front tied to a strong cyclone that will be progressing eastward across southern Canada. Sunday night and Monday...with high pressure in place Sunday night, temperatures could be quite cool for mid-July with low 50s fairly common and even a few 40s possible in prone areas from central MN through western WI. Southerly return flow will begin Monday in western MN and spread eastward with time. Hence, highs will be a few degrees warmer than Sunday, especially across western MN. Dew points will be rise slowly across the west, likely into the mid 60s by evening. Meanwhile, a strong cyclone will be pushing eastward across Alberta and into Saskatchewan with an extensive surface cold front draped to the south and emerging from the intermountain west, reaching the high plains later in the day on Monday. Monday night into Tuesday...the strong cyclone in Canada will continue essentially due east through Saskatchewan and eventually through Manitoba from Monday night through Tuesday. On Monday night, models are in decent agreement with the evolution of the system and front; expect moist unstable air will build along the low level convergence zone out ahead of the front, triggering thunderstorms across the Dakotas by Monday evening. As the low level jet in creases to around 40-50 knots overnight, could foresee storms growing upscale into an MCS, which would primarily impact our area Tuesday morning. A decaying MCS reaching western MN by sunrise Tuesday seems like a plausible situation but is highly uncertain. The NAM/GFS do indicate this potential, but the ECMWF keeps any activity well to our north. So, chance pops remain in the forecast for this period. Tuesday through Wednesday...If we do have a decaying MCS reach our area Tuesday morning, the concern of course becomes whether or not the atmosphere will recover for another round of potentially stronger to severe storms later in the afternoon and evening. It's difficult to tell 3 days out what is most likely in terms of a morning MCS either completely dying or holding together long enough to keep us cloudy and mostly in check in terms of severe weather potential. With a cold front coming in from the northwest, expect that the odds of clearing it our and re-destabilizing would be possible. Hence, Tuesday afternoon and evening is our greatest risk of severe weather. It's a bit early to talk specific values but with the front coming in from the west and the warm sector destabilizing, and modest mid level flow aloft, could see a chance for severe thunderstorms to develop. Hence, the Storm Prediction Center has highlighted this region in the Day 4 Outlook. The timing of the frontal passage will drive the timing of when storms leave the area, possibly another decaying MCS by Wednesday morning departing to our southeast. The models continue to agree that the frontal boundary will be then shunted to our south by mid-day Wednesday. Wednesday Night through Friday...The frontal boundary will be oriented nearly east to west across southern Iowa by Wednesday night and we expect it to sag even farther south with time as Canadian high pressure fills in behind it as we will be in anti-cyclonic northwesterly flow, downstream of the upper ridge axis. At this time, it appears this could be a pleasant weather period with the high pressure brining dew points down to more comfortable values and temperatures running near normal for late July. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Jul 22 2017 Afternoon convection is the main concern as instability remains quite high in southern and eastern sections of MPX forecast area. Winds will become more southwest/west this afternoon as early morning northerly flow was due to an outflow boundary from previous convection in central Minnesota. Although confidence remains low on any organized thunderstorm activity this afternoon, kept only VCSH or VCTS for KRNH/KMSP/KEAU due to better instability this afternoon. Otherwise, VFR with MVFR cigs developing late tonight in northern Minnesota, and sagging southward into central/east central Minnesota, and into west central Wisconsin Sunday morning. No precipitation is expected after this afternoon/early evening convection. KMSP... As stated previously, confidence is low on how organized the convection develops this afternoon in eastern Minnesota. Therefore, kept only VCSH through the mid/late afternoon hours during peak heating. Later tonight, MVFR cigs will begin to sag southward, possibly affecting the airport by 13-15z. These cigs will rise to VFR during the afternoon. /OUTLOOK FOR KMSP/ Mon...VFR. Wind SE 5 kts. Tue...VFR. Chc TSRA. MVFR/IFR in +SHRA. Wind S-SW 10-15 kts. Wed...VFR. Chc TSRA/SHRA early. MVFR/IFR in +SHRA. Wind NW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 315 PM CDT Sat Jul 22 2017 MNZ044-045-052-053-061>063-070-078-WIZ014>016-023>028-232015- Mille Lacs-Kanabec-Isanti-Chisago-Anoka-Ramsey-Washington-Dakota- Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 315 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of east central Minnesota...southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon for a small portion of west central Wisconsin around Rice Lake and Ladysmith. Otherwise, isolated to scattered storms are expected to develop this afternoon, a few of which may become severe and contain large hail and damaging winds in the slight risk area. Due to the heat and humidity this afternoon and for those working outdoors or involved in strenuous outdoor activities, be sure to stay hydrated and take periodic breaks. .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of thunderstorms with some severe weather and heavy rainfall are possible from late Monday night through Tuesday night area wide, and then again late Wednesday night into Thursday across southwestern Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>043-047>051-054>060-064>069-073>077-082>085-091>093-232015- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Sherburne- Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown- Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn- 315 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Due to the heat and humidity this afternoon and for those working outdoors or involved in strenuous outdoor activities, be sure to stay hydrated and take periodic breaks. .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of thunderstorms with some severe weather and heavy rainfall are possible from late Monday night through Tuesday night area wide, and then again late Wednesday night into Thursday across southwestern Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 22, 5:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT SAT JUL 22 2017
WIZ024-025-222230-
Pierce-Dunn-
505 PM CDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES...
At 505 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Elmwood to near Diamond Bluff. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Ellsworth, Elmwood, Plum City, Bay City, El Paso and Esdaile.
LAT...LON 4473 9194 4468 9209 4468 9213 4466 9214
4457 9242 4470 9267 4486 9231
TIME...MOT...LOC 2205Z 297DEG 19KT 4479 9215 4467 9254
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:28 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Jul 21, 8:50 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 40 min |
| Jul 21, 9:14 PM CDT | Special Weather Statement | MPX | Douglas | 46 min |
| Jul 21, 10:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 21, 9:37 PM CDT | Special Weather Statement | MPX | Barron | 38 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.